Oklahoma, 2023

Drought in Oklahoma, February 14 to 28, 2023

February 14 to 28, 2023 · NWS OUN · 29 events in 29 counties and zones

Periods of precipitation during the middle and late portions of the month helped to alleviate drought conditions across portions southern and southeastern Oklahoma. Unfortunately, severe to exceptional drought remained by the end of the month across western into northern Oklahoma.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Periods of precipitation during the middle and late portions of the month helped to alleviate drought conditions across portions southern and southeastern Oklahoma. Unfortunately, severe to exceptional drought remained by the end of the month across western into northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 14, 3:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 14, 3:02 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 AM CST Tue Feb 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 302 AM CST Tue Feb 14 2023

Area of showers and isolated storms has spread over the fa
overnight. This activity will continue to gradually shift east early
this morning as the upper low currently in NE NM lifts NE into
central KS by around mid-day and a Pacific front moves across the
area. The rain is expected to move out of the area later this
morning.

Windy conditions are also expected to develop this morning and
continue into the afternoon with the strongest winds expected in SW
parts of the fa. Wind gusts over 40 mph will be possible across much
of the fa with gusts of 50-55 mph possible across portions of
western OK and west north TX. Will not make any changes to the
current wind advisory.

Drier air will move into the area behind the Pacific front with min
RH values less than 20 percent possible in parts of southwest OK and
west north TX. The drier air along with the strong southwest to west
winds will lead to Elevated to Near Critical fire weather conditions
this afternoon with the Near Critical conditions where those lower
RH values are expected. ERC values are only in the 20-30 percentile
so will just go with a Fire Danger statement (RFD).

The winds are expected to decrease late this afternoon and this
evening. Temperatures will fall into the low 30s NW OK to around the
mid 40s SE tonight into Wednesday morning.
&&

.LONG TERM...
(Wednesday through Monday)
Issued at 302 AM CST Tue Feb 14 2023

Another upper low will follow behind the one today which will bring
another chance for precipitation to parts of the fa Wednesday.
Models show the upper low beginning to move into the 4 corners area
around 12Z tomorrow morning. This low is then expected to move into
KS Wednesday night. Meanwhile, at the sfc a low develops over the TX
panhandle by around mid-day with a frontal boundary extending
eastward from the low. The sfc low is expected to move into parts of
central OK by early Wednesday evening with a dryline extending
southward and then a cold front eventually moving across the area
Wednesday evening/night.

The highest potential for precipitation will be in two main areas
Wednesday afternoon into Wednesday night. One will be in SE parts of
the fa where models show moisture advecting north into the area
ahead of the dryline. As the dryline moves east and then interacts
with this better moisture, isolated to scattered thunderstorm
development will be possible late Wednesday afternoon and evening.
Enough instability and wind shear could develop for the potential
for some severe storms Wednesday evening in parts of south central
and southeast OK with large hail and damaging winds possible.

The second area of highest potential for precipitation will be in NW
parts of the fa. Closer to/ as the upper low affects the region and
the cold front moves into the area rain mixing with/changing over to
snow will be possible. The NW will also have the highest chance for
light snow accumulation of around 1 inch. No major impacts are
currently expected from the snow. There will be a low chance for
light rain and snow further east and southeast of this area but
models show a dryslot also moving into the region which could lead
to little to no precipitation depending on its timing.

There is still some uncertainty on where precipitation will occur,
where snow will be possible, and the amount of snow that will fall
even in parts of NW OK. The question is the track of the low and the
timing of the dryslot. Models have been trending a little bit more
northward with the low and towards the dryslot moving into the area
fast enough that areas between NW and SE parts of the fa might see
little to no precipitation Wednesday. With this in mind, have not
completely removed PoPs in these areas yet but did lower them. If
this model trend continues in later runs then PoPs may need to be
removed from more of the fa.

The previously mentioned cold front will lead to colder temperatures
Wednesday night into Thursday with lows in the teens and 20s across
much of the area. Highs Thursday are expected to only climb into the
upper 30s and 40s. However, the colder temperatures will be brief
with a warm up beginning Friday and continuing into early next week.
By Sunday, afternoon highs are expected to climb into the 60s and
70s across the fa. After the storm system Wednesday, the weather
remains fairly quiet through the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1100 PM CST Mon Feb 13 2023

The areas of showers are moving into western and northern
Oklahoma. Initially the ceilings are staying somewhat higher, but
expect more widespread MVFR ceilings to move in or develop through
the morning hours. There are some isolated thunderstorms occurring
now, but the elevated instability is expected to decrease through
the morning hours so the number of thunderstorms should decrease
overnight. Drier air will begin moving in later Tuesday morning
clearing the skies with VFR conditions returning. Strong
southwesterly winds will develop Tuesday morning and stay gusty
through the day before decreasing around sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  40  69  25 /  60   0   0  20
Hobart OK         67  37  68  23 /   0   0   0  10
Wichita Falls TX  70  41  74  29 /  20   0   0  10
Gage OK           61  30  55  17 /   0   0  50  60
Ponca City OK     63  36  63  22 /  90   0  10  40
Durant OK         67  43  72  33 /  90   0  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ009>048-050>052.

TX...Wind Advisory until 6 PM CST this evening for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Feb 14, 3:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
338 AM CST Tue Feb 14 2023

OKZ004>048-050>052-TXZ083>090-150945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
338 AM CST Tue Feb 14 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and maybe a few rumbles of thunder will continue to affect
the area this morning. The rain is expected to end later this
morning. No severe weather is expected.

.Wind...
Strong winds will affect much of the area today with wind gusts of
40 to 55 mph possible. A wind advisory is in effect.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
this afternoon with the near critical conditions in southwest
Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a risk for some strong to severe storms across portions
of central, south central, and southeast Oklahoma and north Texas
late Wednesday afternoon and evening. The risk is generally
southeast of a line from Seminole to Pauls Valley and Ryan
Oklahoma, to near Henrietta Texas. Large hail and damaging winds
will be the primary concerns. There is a low chance for a tornado
as well.

.Winter Weather...
Light snow will be possible across portions of the area Wednesday
night into early Thursday with light accumulations possible
across portions of northern Oklahoma. No major impacts from the
snow are currently expected.

.Fire Weather...
Elevated fire weather conditions will be possible across various
parts of western Oklahoma and maybe north Texas much of the rest
of the week into the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 drought. Local standard time, as filed.

Drought, Harper

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woods

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Grant

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Kay

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Ellis

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Major

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Garfield

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Noble

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Payne

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Logan

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Blaine

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Dewey

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Custer

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Caddo

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Lincoln

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Beckham

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Washita

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Harmon

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Greer

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Kiowa

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Tillman

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Seminole

When
February 14, 7:00 AM CST to February 28, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074607, 1074608, 1074609, 1074610, 1074611, 1074612, 1074613, 1074614, 1074615, 1074616, 1074617, 1074618, 1074619, 1074620, 1074621, 1074622, 1074623, 1074624, 1074625, 1074626, 1074627, 1074628, 1074629, 1074630, 1074631, 1074632, 1074633, 1074634, 1074635.